Is Vomiting After Rhinoplasty Common?

I have a huge fear of vomiting and I've heard that some people are sick during recovery from rhinoplasty because of the anesthesia or from swallowing blood. How common is this and can it be prevented?

Doctor Answers (16)

Vomiting after rhinoplasty is rare

+2

Nausea and vomiting after rhinoplasty occurs 10% of the time. Just remember it is only temporary. If it happens, it passes within the first day due to either swelling, blood down the back of the nose, anesthesia, or any narcotic administration. It is self-limiting and in no way a reflection on the quality of the rhinoplasty. There are several medications that can help prevent it, but nothing is 100% guaranteed. The medications include a scopolamine patch, Zofran, Decadron, and propanol.


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 55 reviews

Mostly preventable but still can occur

+2

Nausea and vomiting after rhinoplasty can occur from either a response to an anesthetic or blood dripping into the stomach. I have devised a method to prevent blood going into the stomach, and although my anesthesiologist gives many medicines to prevent nausea and vomiting, it still can occur with a rate in my practice of about 5 percent despite all anti-nausea medications given.

Sam Rizk, MD
New York Facial Plastic Surgeon
4.0 out of 5 stars 18 reviews

Vomiting after Rhinoplasty

+2

Vomiting after rhinoplasty can be caused by the anesthetic medication selected during the operation, bleeding after surgery, and the post-operative pain medication. While vomiting can occur, it is unusual in our practice because during surgery our anesthesia team prophylactically gives the patient medication to minimize or prevent post-operative nausea or vomiting.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

You might also like...

Vomiting after Rhinoplasty

+2

As you suggest, anesthesia and blood in the stomach are the most common causes of vomiting.

Personally, I believe that twilight anesthesia reduces nausea after surgery. Intravenous medications and anti-vomiting pills can also be given to help reduce the likelihood of nausea after surgery.

One thing you can do is ask family members how they reacted to general anesthesia. If your parents and/or siblings did not have severe nausea after anesthesia, then it is likely you will not have vomiting issues either.

Hope this helps and best of luck.

Richard W. Westreich, MD
Manhattan Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

Rhinoplasty and vomiting

+2

There are so many variables that can cause vomiting after surgery.  All I know is that the experience in my out patient facility in my office is quite good.  Vomiting is almost non-existent.  Our anesthesiologists work very carefully to minimize the risk and we give medications post-op to take home to decrease the risk of vomiting.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Nausea and vomiting is uncommon after rhinoplasty these days.

+2

While everyone responds to anesthetics differently, modern anesthesia is associated with a MUCH lower incidence of post-op nausea and vomiting than in even the recent past.

As for the contribution of swallowed blood, we usually minimize this by minimizing bleeding during surgery, suctioning out any blood from the throat at the end of the case, and encouraging patients post-operatively to drink plenty of fluids (i.e., "the solution to pollution is dilution!")

All the best,

--DCP 

David C. Pearson, MD
Jacksonville Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

Nausea after rhinoplasty

+2

Nausea and vomiting after rhinoplasty can occur due to even a small amount of blood irritating the stomach.  This can sometimes be prevented with the placement of something called a throat pack.  Once you are asleep and under general anesthesia, a long string of guaze is placed in the throat to catch any of the blood coming down from the nose.  Once the procedure is complete, the guaze is removed.  This can only be done if your rhinoplasty is under general anesthesia and you are intubated (breathing tube).  Otherwise, you would not tolerate placement of this guaze and it would also compromise your airway.  Antinausea medications such as Zofran or Phenergan can also help. 

Etai Funk, MD
Houston Facial Plastic Surgeon
5.0 out of 5 stars 12 reviews

Vomiting after surgery

+2

In the past, nausea after surgery was common.  However, there are several medications now that are very effective in treating post operative nausea and vomiting.  If you discuss your concerns with your doctor and your anesthesiologist they will be able to help you have a comfortable post operative recovery.  Good luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

Is vomiting after rhinoplasty common?

+1
Thank you for your question. Postoperative nausea and vomiting is not an uncommon phenomenon in Surgery, especially with general anesthesia. Certain procedures, such as a rhinoplasty, have a slightly higher incidence of such, approximately 10%.

While it is nearly impossible to determine your chance of vomiting after this procedure, there are some measures that can be taken to help reduce the possibility. Things such as what you mentioned (antiemetics and a patch) are helpful. Discussing your history of nausea/vomiting with your anesthesiologist is useful, as s/he can ensure that you are well-hydrated, given intraoperative anti-nausea medications, steroids, and given anesthesia least prone to postoperative nausea and vomiting. Lastly, blood within the stomach is a stimulant for such issues, so minimizing secretions into the stomach as well as aspirating prior to awakening are important.

Hope that this helps! Best wishes for a wonderful result!

Lewis Albert Andres, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 12 reviews

Low risk of vomiting after rhinoplasty

+1

It is very rare for a patient to vomit after a rhinoplasty. Vomiting typically occurs if the anesthesiologist was too generous with narcotic use during the surgery, or from swallowing blood. There is very little bleeding during a rhinoplasty, so it is rare for a patient to swallow much blood. I also have the anesthesiologist give the patient an anti-emetic (Zofran) prior to awakening from anesthesia. I cannot even remember the last time one of patients vomited after a rhinoplasty, so this should not be a deterrent for you. 

Ryan Greene, MD, PhD
Fort Lauderdale Facial Plastic Surgeon
5.0 out of 5 stars 42 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.